Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 443, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 2, 2008, 5:34 PM CDT for Calhoun County, Cherokee County, Etowah County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2008, 5:34 PM CDT (22:34 UTC)
- Expired
- Aug 2, 2008, 6:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Calhoun County, AL, Cherokee County, AL, Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 111 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1040 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 022234
SVRBMX
ALC015-019-055-022315-
/O.NEW.KBMX.SV.W.0443.080802T2234Z-080802T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
534 PM CDT SAT AUG 2 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CALHOUN COUNTY IN EAST CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF PIEDMONT...
SOUTHWESTERN CHEROKEE COUNTY IN NORTHEAST ALABAMA...
EAST CENTRAL ETOWAH COUNTY IN NORTHEAST ALABAMA...
THIS INCLUDES THE CITY OF HOKES BLUFF...
* UNTIL 615 PM CDT
* AT 534 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF
HOKES BLUFF...AND MOVING SOUTHEAST AT 9 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PIEDMONT BY 615 PM CDT...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR NORTHERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3393 8556 3389 8569 3390 8587 3410 8589
3413 8570
TIME...MOT...LOC 2234Z 326DEG 7KT 3401 8575
$$
10/ARM1 follow-up statement
000
WWUS54 KBMX 022253
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
553 PM CDT SAT AUG 2 2008
ALC015-019-055-022315-
/O.CON.KBMX.SV.W.0443.000000T0000Z-080802T2315Z/
CALHOUN AL-ETOWAH AL-CHEROKEE AL-
552 PM CDT SAT AUG 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTH CENTRAL CHEROKEE...SOUTHEASTERN ETOWAH AND NORTHEASTERN
CALHOUN COUNTIES...
AT 548 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
REAVES...OR ABOUT 8 MILES EAST OF HOKES BLUFF...MOVING SOUTHEAST AT 8
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
PIEDMONT BY 615 PM CDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR NORTHERN ALABAMA.
LAT...LON 3393 8556 3389 8569 3390 8587 3399 8588
3402 8572
TIME...MOT...LOC 2252Z 326DEG 7KT 3398 8573
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:00 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 2, 3:00 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 300 PM CDT SAT AUG 2 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT. WEAK BOUNDARY ACROSS THE EXTREME NORTHERN SECTIONS OF THE STATE WILL PUSH SOUTHWARD TONIGHT AND WASH OUT ACROSS THE CENTRAL SECTIONS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED NEAR THIS BOUNDARY. WILL DO A REMAINDER OF THE AFTERNOON PERIOD TO COVER LEFT OVER WEATHER WITH STORMS DIMINISHING DURING THE EVENING. FOR SUNDAY AND SUNDAY NIGHT...LITTLE CHANGE IS EXPECTED. ISOLATED THUNDERSTORMS EXPECTED TO DEVELOP DURING THE PEAK HEATING HOURS OF THE AFTERNOON AND END DURING THE EVENING. OVERNIGHT LOWS TONIGHT IN THE 70S. HOT TEMPERATURES ONCE AGAIN EXPECTED ON SUNDAY WITH READINGS IN THE WEST IN THE UPPER 90S TO NEAR 100 AND MIDDLE TO UPPER 90S ELSEWHERE. CURRENT THINKING IS THAT HEAT INDICES WILL REMAIN JUST BELOW ADVISORY CRITERIA. LOWS SUNDAY NIGHT 70 TO 75. .LONG TERM...MONDAY THROUGH SATURDAY. MONDAY THROUGH WEDNESDAY...DEVELOPING LOW PRESSURE IN THE NORTHERN GULF WILL CONTINUE TO MOVE WESTWARD AWAY FROM THE AREA... WITH UPPER RIDGE REMAINING IN PLACE ON MONDAY...THEN SLOWLY RETROGRADING WESTWARD. FOR THE MOST PART WILL KEEP ISOLATED SHOWERS AND THUNDERSTORMS IN THE FORECAST MAINLY DURING THE PEAK HEATING HOURS. AFTERNOON HIGHS IN THE MIDDLE TO UPPER 90S CAN BE EXPECTED WITH OVERNIGHT LOWS IN THE 70S. THURSDAY THROUGH SATURDAY...OVERALL PATTERN CHANGES DURING THE PERIOD AS HIGH PRESSURE BREAKS DOWN AND UPPER TROF OVER THE NORTHERN PLAINS DEEPENS AND SLIDES SOUTHEAST. THIS WILL ALLOW A WEAK SHORT WAVE TO MOVE SOUTHEAST ACROSS THE AREA ON THURSDAY...THEN WEAK IMPULSES MOVE THROUGH IN THE NORTHWEST FLOW FRIDAY AND SATURDAY. THIS WILL ENHANCE OUR RAIN CHANCES AND KEEP THE TEMPERATURES DOWN SOMEWHAT DUE TO INCREASED CLOUDINESS. HIGHEST POPS WILL BE ACROSS THE NORTHERN SECTIONS WITH MAINLY CHANCE WORDING MENTIONED. HIGH 90 TO 95 FOR THURSDAY...DROPPING TO AROUND 90 BY SATURDAY. OVERNIGHT LOWS IN THE 70S. && AVIATION...18Z TAF DISCUSSION. NICE AND UNIFORM CUMULUS FIELD HAS DEVELOPED...AND THIS SHOULD BE THE PREDOMINANT CONDITION THROUGH THE REMAINDER OF THE AFTERNOON. STILL CANNOT RULE OUT ISOLATED THUNDERSTORM DEVELOPMENT...BUT COVERAGE IS EXPECTED TO BE 10 PERCENT OR LESS. THE AIR MASS REMAINS QUITE HUMID...AND IS GETTING A BIT STAGNANT. I WENT AHEAD AND FORECASTED ANOTHER NIGHT OF MVFR VISIBILITIES... ESPECIALLY AFTER 10Z. WOULDNT BE SURPRISED TO EVENTUALLY SEE A FEW VISIBILITIES DROP BELOW 2 MILES...OR EVEN SOME CEILINGS BELOW 1000 FEET. NOT ENOUGH CONFIDENCE IN THIS AT ANY PARTICULAR LOCATION THOUGH...SO WILL HANDLE IT IN LATER FORECASTS/UPDATES. /61/ && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 73 94 69 96 71 / 10 10 10 10 10 ANNISTON 72 95 71 95 71 / 10 10 10 10 10 BIRMINGHAM 74 97 73 97 73 / 10 10 10 10 10 TUSCALOOSA 74 99 72 99 73 / 10 10 10 10 10 CALERA 73 97 72 97 72 / 10 10 10 10 10 AUBURN 72 93 73 94 72 / 10 20 10 10 10 MONTGOMERY 74 97 74 97 74 / 10 20 10 10 10 TROY 72 95 72 94 72 / 10 20 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 50
Hazardous weather outlook, Aug 2, 1:18 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 118 PM CDT SAT AUG 2 2008 ALZ011>015-017>050-031818- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 118 PM CDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SMALL CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH 9 PM ACROSS CENTRAL ALABAMA. ANY STORM THAT DOES DEVELOP HAS THE POTENTIAL TO BECOME STRONG. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAIN...NUMEROUS CLOUD TO GROUND LIGHTNING AND STRONG WINDS OF UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME. 10/ARM
In the hours before
Special weather statement, Aug 2, 3:32 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 332 PM CDT SAT AUG 2 2008 ALZ020-022115- CHEROKEE- 332 PM CDT SAT AUG 2 2008 ...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL 415 PM CDT... AT 332 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF FORT PAYNE...MOVING SOUTHEAST AT 15 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... NEW MOON. GAYLESVILLE. FULLERTON. WATERHOUSE. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
Local storm report, Aug 2, 3:56 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 5 NNE GAYLESVILLE 34.33N 85.54W
08/02/2008 E1.00 INCH CHEROKEE AL TRAINED SPOTTER
REPORTED ON CR-796 NORTH OF GAYELSVILLE
&&
61Special weather statement, Aug 2, 4:08 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 408 PM CDT SAT AUG 2 2008 ALZ014-022200- WINSTON- 408 PM CDT SAT AUG 2 2008 ...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 500 PM CDT... AT 403 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR ADDISON...OR 7 MILES NORTH OF ARLEY...MOVING SOUTH AT 15 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ADDISON. HELICON. ARLEY. FALLS CITY. WILSON BEND. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
Special weather statement, Aug 2, 4:11 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 411 PM CDT SAT AUG 2 2008 ALZ013-015-022200- FAYETTE-WALKER- 411 PM CDT SAT AUG 2 2008 ...SIGNIFICANT WEATHER ALERT FOR FAYETTE AND WALKER COUNTIES UNTIL 500 PM CDT... AT 411 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR OAKMAN...OR 13 MILES SOUTHWEST OF JASPER...MOVING SOUTH AT 16 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... OAKMAN. BOLEY SPRINGS. GOODSPRINGS. THE WYE. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
Local storm report, Aug 2, 5:10 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
510 PM CDT SAT AUG 02 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL DORA 33.73N 87.08W
08/02/2008 E1.00 INCH WALKER AL EMERGENCY MNGR
1.0 INCH HAIL REPORTED IN DORA
&&
HAThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:41 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 49 min |
| Aug 2, 4:22 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 38 min |
| Aug 2, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 45 min |
| Aug 2, 4:36 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 39 min |
| Aug 2, 4:49 PM CDT | Areal Flood Advisory | BMX | Cherokee | 3 hr |
| Aug 2, 5:03 PM CDT | Areal Flood Advisory | BMX | Fayette, Walker | 3 hr |
| Aug 2, 5:04 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 41 min |
| Aug 2, 5:12 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 48 min |
| Aug 2, 5:15 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 45 min |
| Aug 2, 5:17 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 43 min |
| Aug 2, 5:22 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 23 min |
| Aug 2, 5:45 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 45 min |
| Aug 2, 5:50 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah | 40 min |
| Aug 2, 5:56 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, Walker | 24 min |
| Aug 2, 6:21 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah, St. Clair | 39 min |
| Aug 2, 6:28 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 47 min |
| Aug 2, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 43 min |
| Aug 2, 6:36 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Tuscaloosa | 39 min |
| Aug 2, 6:45 PM CDT | Areal Flood Advisory | BMX | Calhoun, Etowah | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.